0

Headache – Medication Overuse

What is medication-overuse headache and whom does it affect?

Medication-overuse headache is caused by taking painkillers or triptan drugs too often for tension-type headaches or migraine attacks. It is sometimes called medication-induced headache. It is a common cause of headaches that occur daily, or on most days.

Medication-overuse headache is the third most common cause of headache after migraine and tension-type headache. About 1 in 50 people develops this problem at some time in their life. It can occur at any age but is most common in people in their 30s and 40s. It is more common in women than in men.

How does medication-overuse headache occur?

The following is a typical case …

You may have a bad spell of tension-type headaches or migraine attacks, perhaps during a time of stress. You take painkillers or triptan drugs more often than usual. You continue doing this for a while. Therefore, your body becomes used to the painkillers or triptan. A rebound or withdrawal headache then develops if you do not take a painkiller or triptan within a day or so of the last dose. You think this is just another tension headache or migraine attack, and so you take a further dose of painkiller or triptan. When the effect of each dose has worn off, a further withdrawal headache develops, and so on.

A vicious circle develops. In time, you may have headaches or migraine attacks on most days, or on every day. You then end up taking painkillers or a triptan every day, or on most days. Some people start to take painkillers or triptans routinely every day to try to prevent headaches or migraine attacks. This only makes things worse.

The headache of medication-overuse headache is often described as oppressive and tends to be worse first thing in the morning, or after exercise. It may be a constant dull headache with spells when it gets worse.

Which medicines cause medication-overuse headache?

All of the common painkillers used to treat tension-type headaches or migraine attacks can cause this problem. These include:

  • Codeine and codeine-containing combinations such as co-codamol. This is probably the worst culprit.
  • Paracetamol – especially if it is combined with codeine (for example, co-codamol).
  • Anti-inflammatory painkillers such as aspirin, ibuprofen, naproxen, diclofenac, etc.
  • Triptans used for migraine attacks such as almotriptan, eletriptan, naratriptan, rizatriptan, sumatriptan, and zolmitriptan. (Strictly speaking, triptans are not classed as painkillers. They work in a different way. However, they can cause medication-overuse headache.)
  • Ergotamine (although this is now rarely used).

The amount and frequency of medication use needed to cause medication-overuse headache is not clear. It varies between different people. As a general rule, the diagnosis should be considered in people who take codeine or codeine-containing combinations for an average of 10 or more days a month, or other painkillers or triptans for an average of 15 or more days a month. However, it may develop in some people who take less than this. This is why the general advice is that you should not take painkillers or triptans for headache or migraine for more than a couple of days at a time. Also, on average, you should not take them for more than two days in any week for headaches or migraine.

What about taking painkillers for other conditions?

Medication-overuse headache is much less likely to develop if you take painkillers regularly for other painful conditions such as arthritis. It usually only occurs if you take painkillers or triptans for headaches or migraine. It is not clear why this is so. It may be because people who are already prone to frequent migraine attacks or headaches are the same people who are more prone to getting another type of headache – medication-overuse headache.

What is the treatment for medication-overuse headache?

The most important part of treatment is to recognise and understand the cause of your frequent headaches – the painkillers or triptans. You can then devise a plan to stop the painkillers. This is best done with the advice of a doctor. It is best to plan a day to stop them altogether rather than try to cut down gradually.

You must stop the painkillers or triptan completely for a while to cure the problem. Do not take an alternative painkiller unless advised by a doctor (see below).

When you stop the painkillers or triptan, the headaches or migraine attacks are likely to get worse for a while. Some people also feel sick, become anxious, or sleep badly for a few days after the painkillers or triptans are stopped. These are called withdrawal symptoms. You will have to tolerate the headaches or migraine attacks for a while, and other withdrawal symptoms if they develop.

Your headaches or migraine attacks should then gradually go back to a normal pattern. This often takes 7-10 days. However, in some people it can take a few weeks (occasionally up to 12 weeks) for the withdrawal symptoms to go completely and for the headaches or migraine attacks to return to their normal pattern.

If an anti-inflammatory painkiller is not the cause of the medication headache, then your doctor may advise a short course of an anti-inflammatory painkiller. This may ease headaches after stopping the causative painkiller. (This may sound illogical, but anti-inflammatory painkillers are in a different class of drugs to other types of painkiller. So, it may be an option to use one as a treatment in some cases if your body is not used to anti-inflammatory painkillers.)

Your doctor may also prescribe an anti-sickness drug if nausea (feeling sick) develops as one of the withdrawal symptoms.

In short – you will have to accept that things are likely to get worse, typically for a week or so, before they get better.

What about treating headaches in the future?

You can restart using painkillers or triptans as required when the pattern of your headaches or migraine attacks returns to normal. To prevent a recurrence of medication-overuse headache, as a general rule:

  • If you get a headache or migraine attack, it is OK to take two or three doses over a day or so. However, you should not take painkillers or triptans for headache or migraine attacks on more than two days in any week.
  • Codeine and tablets containing codeine such as co-codamol are best avoided altogether. They are more likely than other painkillers to cause medication-overuse headache.
  • You might have to decide not to treat some headaches or migraine attacks. You may just have to wait for them to go if you have already used up the recommended quota of painkillers or triptans in the previous few days.

See a doctor if frequent headaches do not go, or if they return again in the future.

References and Disclaimer | Provide feedback

References

admin

Leave a Reply

Your email address will not be published. Required fields are marked *